[Previous Months][Date Index][Thread Index][Join - Register][Login]
[Message Prev][Message Next][Thread Prev][Thread Next]

[IP] mysterious glycogen

Brian wrote:

> Some of the ideas that they have on the glycogen dumping is the 
> same for those individuals that are not diabetic but just 
> hypoglycemic.  they go so often and fast that the Liver uses up all 
> the reserves it has and then has nothing next time.

I am JUST back from the CDE, and she further elaborated on this issue.  
Basically, the body dumps glucagon, AS WELL AS cortisol, adrenaline, growth 
hormone...and a list of several other hormones, in reaction to ANYONE's blood 
sugar dropping more than about 40 points...whether diabetic or normal.  This 
is where the roller coater comes from....Say your blood sugar is 200 and you 
take 2 units to get it down to 100...a drop of 100 points.  YOur body doesn't 
KNOW that you are gonna stop at 100...it sees a drop of more than ~40 points, 
goes into panic mode and dumps all kinds of stuff into our system....which in 
turn makes us go up again...the never ending vicious cycle we all try to get 
out of.

As a side note, for hypoglcemics, I would think that part of the cause is the 
bodies ability to sense the drop in blood sugar is somehow impaired, so it 
does NOT release all those sugar-raising hormones...I don't think it is due 
to merely being "out" of glucagon.

So, anyway, back to the point...what Carolyn is saying is that every time you 
cover for a high and slam your body down to your target, your body freaks.  
It remembers how much it dumped into you.  So, say in 6 hours you are 200 
again and you again take 2 units to lower you...your body senses the drop and 
says "well poop, what we released last time wasn't enough...here's that much 
again plus another "X" percent"  So you drop due to the injected 
insulin....then rebound UP due to all those hormones...NOT just glucagon.

What my aim and goal for the next month is, is to be MORE conservative in my 
hi boluses.  If I am 200 and want to be 100, I am only going to take, 1 unit 
of insulin.  In 3 hours I should be down to around 150..then take the other 1 
unit and in about 3 hours be back to 100.  Of course this assumes basals are 
correct and you arent bolusing for meals...It is gonna take some perseverance 
and delayed meals, but I think if I can get a handle on this...it will LOWER 
my over all hi-boluses, and may require some furthre modifications to my 
basals...which we also lowered.

Insulin Pumpers website http://www.insulin-pumpers.org/
for mail subscription assistance, contact: HELP@insulin-pumpers.org